Waterspout, Ripley to Dunkirk Ny
- When
- September 9, 7:00 AM EST
- Where
- Ripley to Dunkirk Ny forecast zone, 7 mi NE of Ripley
- Reported by
- Social Media
- Coordinates
- 42.352, -79.633
Cold advection from another cold frontal passage allowed for sufficient instability to develop over Lake Erie for some early morning waterspouts. Shear increased as the day ensued, minimizing the threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Cold advection from another cold frontal passage allowed for sufficient instability to develop over Lake Erie for some early morning waterspouts. Shear increased as the day ensued, minimizing the threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 6:53 AM EST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 753 AM EDT Thu Sep 9 2021 .SYNOPSIS... Scattered to numerous showers, even a few rumbles of thunder and small hail will be possible with the trough swinging into the eastern Great Lakes today. Tonight, with the cooler airmass in place some lake effect showers will be found down wind of the lakes. A few showers will linger into the day Friday before warmer and mainly dry weather materializes for the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Deeper synoptic moisture with the incoming trough and colder air aloft filtering in is inducing a lake response with some light returns showing up on radar this morning. Expect this trend to continue before lake effect showers give way to more generalized scattered to numerous showers during the afternoon hours as the trough axis further swing in across the region. As the core of the coldest air aloft( H850T's +6C/+8C) marches in and combines with daytime heating, there will be the possibility of a few thunderstorms in the afternoon. Of which, may produce small pea sized hail given the aforementioned cold air aloft. Otherwise, highs today will be in the upper 60s to lower 70s across the region. Tonight, the axis of the mid-level trough swings in over the region with H850T's around -5C/-7C. This will continue to support some showers, especially down wind of the lakes. The cooler airmass will also support lows in the 40s in the typical inland locations away from the influence of the lakes to the low/mid 50s elsewhere. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Upper trough and axis of coldest air crosses the northeast on Friday with H85 temps of 5-6C. Weakly cyclonic low-level flow with sufficient over water instability (delta t/s over 15C) will promote plenty of clouds and some showers on Friday, initially over the lakes but eventually shifting inland as we work into the afternoon hours. Coolest day of this stretch on Friday with highs mainly in the 60s, except maybe briefly reaching 70 later Friday afternoon across the lake plains. Weak low-level convergence and sfc ridge still to the west for most of Friday night will result in scattered strato cu clouds and a continued chance of a showers southeast of Lake Ontario. Most areas will see a partly cloudy and cooler night though with readings mid 40s to mid 50s, coolest east of Lake Ontario. Upper level heights flatten by Saturday while sfc ridge axis shifts east from lower Great Lakes to the southeast CONUS and Atlantic coast. Mid to high clouds especially north, but dry weather will prevail and it will be warmer with highs well into the 70s as a breezy southwest return flow develops. Wind gusts 25-30 mph possible near the lakes as warm air advection tempers mixing despite stronger low-level jet overhead. Should note NAM attm is much stronger with this LLJ (50 kts) than GFS or Regional Canadian. Temps could reach 77-78 over the lake plains. On Saturday night, it will be a much warmer night with persistent southwest flow stirring ahead of shortwave and associated cold front crossing central Great Lakes and eventually southern Ontario and Quebec. Temps will only drop into the 60s on average, with upper 60s Buffalo to Niagara Falls. Main focus for widespread rain stays well to the north across Canada in region of stronger PVA ahead of the shortwave trough. Just the small risk of a shower clipping the North Country late Saturday night when the front draws closer to the area. Pretty low chance as it looks right now though. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... More of a quasi-zonal flow will dominate across the CONUS through the long term period, with a series of progressive weak troughs and ridges, of which the timing of these features will be key to what our weather will be. Sunday, weak cold front tries to settle to the south across Lake Ontario and the North Country. Stronger forcing remains to the north though and instability looks weak. Just a small chance of a shower over northern areas. Otherwise would expect a lot of dry time. On Sunday night, boundary slowly settles toward NY/PA line. Swath of moderate to heavy rain possible as the boundary drops across within right entrance region of jet. GFS on to that idea and is consistent whereas other models are not as emphatic. Chances will stay low due to the uncertainty. Monday into Monday night the boundary stays stationary before it surges back across northward as a warm front in response to troughing aloft over northern Plains to the upper Great Lakes. Weak mid-level impulses move across the warm front later Monday night into Tuesday so will keep with low chances. Will have to see if it sticks and persists, but some signal for stronger storms on Tuesday as warm front lifts just to our north and forecast MLCAPEs reach 1000J/kg while effective shear nears 40 kts. Chances for showers then remain elevated into Wednesday ahead of approaching cold front. Otherwise, temperatures will be near to a bit above normal through the period. Readings could at least get lower 80s on Tuesday in the warm sector. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Mid-level trough and cooler air moving in overhead will spawn scattered to numerous shower across the region today. Some of the stronger cells may contain a few rumbles of thunder and also small hail which could bring brief reductions at area terminals. Tonight, while most terminals will see VFR after early showers diminish in coverage lake effect showers will be possible down wind of the lakes. Outlook... Friday...VFR/MVFR with scattered showers at times. Saturday...VFR. Sunday and Monday...Mainly VFR with a chance of showers. && .MARINE... Moderate westerly winds will develop as the trough moves in which will produce very choppy conditions on both lakes today with near SCA conditions. Tonight, winds and waves will remain elevated but below SCA levels. Additionally, with the colder airmass filtering in aloft over the region some waterspouts will be possible on Lake Erie and Lake Ontario through Friday. Waterspouts are most common in and near bands of lake effect showers. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...JLA LONG TERM...JLA/JM AVIATION...AR MARINE...AR
Hazardous Weather Outlook National Weather Service Buffalo NY 423 AM EDT Thu Sep 9 2021 NYZ001>008-010>014-019>021-085-100830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 423 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Stronger thunderstorms this afternoon could produce small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Waterspouts are possible on both Lake Erie and Lake Ontario today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Waterspouts are possible on Lake Ontario Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The Buffalo radar (KBUF), 99 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Erie in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 986825.